Alert archive / Minnesota / Tornado Warnings in 2025
Tornado Warning 25, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 21, 2025, 8:22 PM CDT for Big Stone County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2025, 8:22 PM CDT (01:22 UTC)
- Expired
- Aug 21, 2025, 8:52 PM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Big Stone County, MN
The radar
The Aberdeen radar (KABR), 175 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2017 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -6.1
The text
As transmitted.
388
WFUS53 KABR 220122
TORABR
MNC011-220215-
/O.NEW.KABR.TO.W.0025.250822T0122Z-250822T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
822 PM CDT Thu Aug 21 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southeastern Big Stone County in west central Minnesota...
* Until 915 PM CDT.
* At 822 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Odessa, or 9 miles east of Ortonville, moving
south at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Correll around 830 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9628 4525 9629 4525 9633 4529 9634
4533 9623 4525 9612 4524 9612 4524 9610
4518 9610
TIME...MOT...LOC 0122Z 338DEG 14KT 4528 9625
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BC2 follow-up statements
398
WWUS53 KABR 220130
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
830 PM CDT Thu Aug 21 2025
MNC011-220215-
/O.CON.KABR.TO.W.0025.000000T0000Z-250822T0215Z/
Big Stone MN-
830 PM CDT Thu Aug 21 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN BIG STONE COUNTY...
At 830 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Correll, or 11 miles east of Ortonville, moving
southeast at 20 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Correll around 835 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9628 4525 9629 4525 9633 4527 9634
4531 9620 4525 9612 4524 9612 4524 9610
4518 9610
TIME...MOT...LOC 0130Z 321DEG 17KT 4525 9622
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
BC957
WWUS53 KABR 220152
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
852 PM CDT Thu Aug 21 2025
MNC011-220201-
/O.CAN.KABR.TO.W.0025.000000T0000Z-250822T0215Z/
Big Stone MN-
852 PM CDT Thu Aug 21 2025
...THE TORNADO WARNING FOR SOUTHEASTERN BIG STONE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However, small hail and
gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southern Big Stone County until 900 PM.
&&
LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
4522 9628 4525 9629 4525 9633 4527 9634
4531 9620 4525 9612 4524 9612 4524 9610
4518 9610
TIME...MOT...LOC 0149Z 338DEG 14KT 4517 9618
$$
BCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 21, 7:04 PM CDT, 1 hour 18 minutes earlier. Its key messages:
- The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
- There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
- Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 7:04 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Thu Aug 21 2025
.KEY MESSAGES...
- The passage of a low pressure system and cold front late this
afternoon through tonight will bring a 40 to 70 percent chance
of precipitation, with a slight risk (level 2 out of 5) of
severe storms.
- There is the potential for multiple rounds of storms in eastern
South Dakota, across locations that have recently experienced
flooding. A flood watch has been posted for these areas.
- Temperatures Saturday through Tuesday of next week will run
about 10 to 15 degrees below normal, meaning highs is the 60s
and 70s with lows in the 40s and 50s.
&&
.UPDATE...
Issued at 642 PM CDT Thu Aug 21 2025
See below for an aviation forecast discussion for the 00Z TAFs.
&&
.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025
Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.
The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.
Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.
As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas. Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 642 PM CDT Thu Aug 21 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence is out towards KATY this
evening before the potential for late evening through overnight
storms take over. Between ~04Z and 14Z thunderstorms are possible,
mainly across the KPIR/KATY terminals. Can't rule out an isolated
shower/storm late tonight at KMBG/KABR as well. Post-frontal winds
will become northerly at KATY overnight leaving all four TAFS in a
northerly wind with gradually drying conditions during the Friday
morning hours.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Friday morning for SDZ018>023.
Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
035-045-048.
MN...None.
&&
UPDATE...10
DISCUSSION...07
AVIATION...10Hazardous weather outlook, Aug 21, 1:44 PM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 144 PM CDT Thu Aug 21 2025 MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day- Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully- Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Late afternoon and evening thunderstorms come with a slight (2 out of 5) risk, mainly for large hail and damaging winds. We also cant rule out an isolated tornado up in far northeast South Dakota and western Minnesota either. Another round of storms is possible as the boundary shifts south overnight mainly along and south of highway 212 with a continuation of a large hail/high wind risk. A third round of storms is then expected to come in from the west during the early morning hours Friday. Overall a marginal (1 out of 5) risk of severe weather with this round. With the potential for multiple rounds of storms, heavy rain and flooding is not out of the question, especially in areas hard hit and saturated from this summers rains. The primary focus area of concern is along and south of highway 212 in eastern South Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003-004-009-015-221845- Corson-Campbell-Walworth-Dewey- 144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...This afternoon and tonight. Showers and weak storms will pass through north central South Dakota during the afternoon and a second round early Friday morning. Aside from lightning, the risk for severe weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 07
In the hours before
Local storm report, Aug 21, 5:47 PM CDT, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM Tornado 4 W White Rock 45.92N 96.66W
08/21/2025 Roberts SD CO-OP Observer
Estimated location of a tornado on the
ground.
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:07 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 53 min |
| Aug 21, 7:24 PM CDT | Tornado Warning | ABR | Big Stone | 36 min |
| Aug 21, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 26 min |
| Aug 21, 7:58 PM CDT | Tornado Warning | ABR | Big Stone | 32 min |
| Aug 21, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Big Stone | 48 min |
Nearby
Tornado Warnings in Minnesota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.